Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2016, Article ID 7913092, 4 pages
http://dx.doi.org/10.1155/2016/7913092
Case Report

Postinfluenza Vaccination Idiopathic Thrombocytopenic Purpura in Three Elderly Patients

Department of Hematology, Seichokai Fuchu Hospital, 1-10-17 Hikocho, Izumi-shi, Osaka 594-0076, Japan

Received 25 November 2015; Accepted 26 January 2016

Academic Editor: Gergely Feher

Copyright © 2016 Joji Nagasaki et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The etiologies of secondary idiopathic thrombocytopenic purpura (ITP) include infection, autoimmune disease, and immunodeficiency. We report the cases of three elderly patients who developed ITP after receiving influenza vaccinations. The platelet count of an 81-year-old woman fell to 27,000/μL after she received an influenza vaccination. A 75-year-old woman developed thrombocytopenia (5,000 platelets/μL) after receiving an influenza vaccination. An 87-year-old woman whose laboratory test values included a platelet count of 2,000/μL experienced genital bleeding after receiving an influenza vaccination. After Helicobacter pylori (HP) eradication or corticosteroid treatment, all of the patients’ platelet counts increased. Influenza vaccination is an underlying etiology of ITP in elderly patients. HP eradication or corticosteroid treatment is effective for these patients. Clinicians should be aware of the association between ITP and influenza vaccinations.